Alert archive / Kentucky / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 17, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 25, 2010, 12:15 AM EDT for 11 counties in Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2010, 12:15 AM EDT (04:15 UTC)
- Expired
- Apr 25, 2010, 1:00 AM EDT
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Breathitt County, KY, Clay County, KY, Estill County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 32 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 7:15 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 10:32 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 24, 10:32 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1032 PM EDT SAT APR 24 2010 .SHORT TERM...UPDATED THE LINE OF THUNDERSTORMS HAS OVERALL WEAKENED SIGNIFICANTLY OVER THE PAST COUPLE OF HOURS. THERE STILL CURRENTLY REMAINS A COUPLE OF MORE INTENSE SEGMENTS CURRENTLY MOVING IN FROM THE CUMBERLAND PLATEAU. THESE WILL NEED TO BE WATCHED...HOWEVER BELIEVE THAT THE BLUEGRASS COUNTIES AND NORTH OF I-64 ARE DONE WITH SEVERE POTENTIAL...AS THESE CELLS WILL TRACK EAST AND SOUTH OF THESE LOCATIONS. HAVE ALSO GOTTEN RID OF WATCH IN THE FAR EAST...AS THE CONVECTION WILL NOT HOLD TOGETHER LONG ENOUGH TO AFFECT THESE AREAS. WILL KEEP EVERYTHING ELSE GOING UNTIL THE CUMBERLAND PLATEAU CONVECTION SHOWS A CONSISTENT WEAKENING TREND. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH MONDAY/ INITIAL LINE OF THUNDERSTORMS CROSSING ERN KY. THESE STORMS ARE PRODUCING LGTNG AND ARE MOVING AT NEARLY 50 MPH BUT SO FAR HAVE HAD NO SEVERE TO REPORT. EXPECTING A BREAK IN THE WEATHER WITH ADDITIONAL HEATING TO DESTABILIZE THE AIR. CURRENT 85H JET OVER WRN KY WILL MOVE TO ERN KY BY LATER THIS EVENING TO ADD SHEAR TO THE WAA AND ADDED MOISTURE. EXPECTING GREATER POTENTIAL FOR SVR LATER THIS AFTERNOON AND EARLY EVENING. THE COLD FNT WILL HANG ON OUR ERN MTNS AND A WAVE WILL FORM ON THE COLD FNT TO FURTHER STALL IT AND EVEN CAUSE IT TO BACK SOME. WHEN THIS LOW TRACKS NORTH OVERNIGHT IT WILL ALLOW THE WX TO FINALLY MOVE EAST. THE LOW WILL BECOME THE DOMINANT LOW NEAR THE MID OH/IN BORDER AND THEN TRACK ALMOST DUE EAST ALONG I70. LOOK FOR WRAP AROUND S/WVS TO BRING ADDITIONAL WAVES OF PCPN TO THE AREA ALONG WITH COOLER AIR. HAVE USED A BLEND OF NAM/GFS MOS NUMBERS WITH THE WARMER LOWS AND COOLER HIGHS FOR THE SHORT TERM. .LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/ SEVERE WEATHER CONCERNS PRECLUDE MUCH WORK IN THE LONG TERM TODAY... BUT LITTLE WORK APPEARS TO BE NEEDED ANYWAY BASED ON LATEST MODEL TRENDS. PROGS CONTINUE TO INDICATE A SLOWLY EVOLVING WEATHER PATTERN NEXT WEEK WITH UPPER LEVEL TROUGH TUESDAY AND WEDNESDAY OVER THE OHIO VALLEY GIVING WAY TO RIDGING LATE IN THE WEEK. CURRENT INDICATIONS ARE THAT A RATHER LARGE UPPER TROUGH CENTERED OVER THE ROCKIES WILL THEN BEGIN SHIFTING EASTWARD BRINGING ANOTHER THREAT OF PRECIP TO THE AREA LATE IN THE PERIOD. SENSIBLE WEATHER SHOULD FEATURE UNSEASONABLY COOL AND SHOWERY CONDITIONS MONDAY NIGHT AND TUESDAY AS THE UPPER TROUGH PASSES OVERHEAD AND OFF TO OUR EAST. LEFT IN THE THUNDER MENTION ON TUESDAY WITH COOL POOL ALOFT. OTHERWISE... CLOUDS AND RAIN CHANCES WILL DECREASE TUESDAY NIGHT AND WEDNESDAY AS HEIGHTS RISE ALOFT. A WARM FRONT WILL PASS BY THURSDAY HELPING BOOST TEMPS FROM THE 60S WELL INTO THE 70S THURSDAY AND FRIDAY. IT SHOULD PASS BY DRY. WILL THEN INSERT A 20 POP FOR FRIDAY NIGHT AND SATURDAY FAVORING A SLOWER SOLUTION THAN THE 24/12Z GFS WITH THE APPROACH OF OUR NEXT SYSTEM. && .AVIATION.../00Z TO 00Z/ AN INTENSE AREA OF LOW PRESSURE WILL BRING A LINE OF INTENSE CONVECTION TOWARD THE AREA LATER THIS EVENING. STRONG GUSTY WINDS AND TEMPORARY IFR OR WORSE CONDITIONS WILL ACCOMPANY THIS LINE AS IT TRACKS EAST ACROSS THE AREA BETWEEN 01 AND 05Z. WINDS WILL SHIFT TO THE SOUTH...AND THEN TO THE SOUTHWEST BEHIND THIS LINE. WINDS WILL ALSO CONTINUE TO BE GUSTY THROUGH THE DAY TOMORROW. ADDITIONALLY... SCATTERED SHOWERS WILL ALSO CONTINUE TO THREATEN BEHIND THE INITIAL LINE OF CONVECTION. && .JKL WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 3 AM EDT SUNDAY FOR KYZ058>060-068-069-079- 080-083>088-106-108-109-111>118. && SHORT TERM...DUSTY/GEOGERIAN LONG TERM....ABE AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 24, 7:28 PM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 728 PM EDT SAT APR 24 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260230- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 728 PM EDT SAT APR 24 2010 ...TORNADO WATCH 98 IN EFFECT UNTIL 3 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A STRONG LOW PRESSURE SYSTEM MOVING TO THE NORTHEAST WILL CREATE A FAVORABLE ENVIRONMENT OVER EASTERN KENTUCKY FOR THE FORMATION OF SEVERE THUNDERSTORMS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS EVEN A SLIGHT POSSIBILITY FOR TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY TONIGHT. DUSTY
In the hours before
Special weather statement, Apr 24, 7:58 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 758 PM EDT SAT APR 24 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-250200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 758 PM EDT SAT APR 24 2010 ...TORNADO WATCH IN EFFECT THROUGH 3AM EDT SUNDAY... A LINE OF SEVERE THUNDERSTORMS WILL ENCROACH EASTERN KENTUCKY LATER THIS EVENING. THIS LINE...IF IT REMAINS INTENSE...WILL BE CAPABLE OF PRODUCING DAMAGING WINDS UP TO 70 MPH AND LARGE HAIL. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT. THIS LINE WILL REACH A LINE FROM FLEMINGSBURG...TO IRVINE...TO MONTICELLO BETWEEN 9 AND 10 PM...AND A LINE FROM MOREHEAD TO BEATTYVILLE...TO WHITLEY CITY BETWEEN 10 AND 11 PM. RESIDENTS OF EASTERN KENTUCKY NEED TO MONITOR FORECASTS FROM THE NATIONAL WEATHER SERVICE AND LOCAL MEDIA FOR UPDATES ON THIS DEVELOPING SEVERE WEATHER SITUATION. GEOGERIAN/MACZKO
Special weather statement, Apr 24, 9:30 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 930 PM EDT SAT APR 24 2010 KYZ044-050>052-104-250200- FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY- 930 PM EDT SAT APR 24 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 1000 PM EDT SATURDAY EVENING... SOUTHEASTERN FLEMING... ROWAN... BATH... NORTHWESTERN ELLIOTT AND EAST CENTRAL MONTGOMERY. AT 929 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OGGS STATION...OR 7 MILES EAST OF MOUNT STERLING...MOVING NORTHEAST AT 50 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...OLYMPIA AROUND 935 PM EDT...MIDLAND AROUND 940 PM EDT...MIDLAND AROUND 945 PM EDT... BRANDY AROUND 950 PM EDT...MOREHEAD AROUND 955 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...OCCASIONAL LIGHTNING AND SMALL HAIL IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT SUNDAY MORNING FOR EASTERN KENTUCKY. GEOGERIAN
Special weather statement, Apr 24, 9:37 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 937 PM EDT SAT APR 24 2010 KYZ058>060-069-106-108-109-111-112-250200- MENIFEE-POWELL-ESTILL-MORGAN-MAGOFFIN-WOLFE-LEE-BREATHITT-JACKSON- 937 PM EDT SAT APR 24 2010 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1000 PM EDT SATURDAY EVENING... SOUTHERN MORGAN... SOUTHERN MENIFEE... EASTERN POWELL... NORTHWESTERN MAGOFFIN... WOLFE... ESTILL... LEE... NORTHWESTERN BREATHITT AND EXTREME NORTH CENTRAL JACKSON. AT 937 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM JINKS TO PINNACLE TO MALONEY...OR ALONG A LINE EXTENDING FROM IRVINE TO 7 MILES NORTHWEST OF BEATTYVILLE TO BEATTYVILLE...MOVING NORTHEAST AT 60 MPH. THIS STORM MAY INTENSIFY OVER THE NEXT HALF OF AN HOUR. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PITTS AROUND 945 PM EDT...ROGERS CHAPEL AROUND 950 PM EDT...LIZZIELANE AROUND 955 PM EDT...MAYTOWN AROUND 1000 PM EDT... RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 40 TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT SUNDAY MORNING FOR EASTERN KENTUCKY. JP
Special weather statement, Apr 24, 10:24 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1024 PM EDT SAT APR 24 2010 KYZ079-083-084-250315- PULASKI-WAYNE-MCCREARY- 1024 PM EDT SAT APR 24 2010 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT LAKE CUMBERLAND AND THE FOLLOWING COUNTIES THROUGH 1115 PM EDT SATURDAY EVENING... PULASKI... NORTHERN WAYNE AND NORTH CENTRAL MCCREARY. AT 1021 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE EXTENDING FROM 18 MILES WEST OF CAINS STORE TO 11 MILES NORTHWEST OF CABELL TO 13 MILES WEST OF CABELL...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST OF MONTICELLO TO 17 MILES NORTH OF ALBANY TO 10 MILES NORTHWEST OF ALBANY...MOVING EAST AT 45 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CABELL AROUND 1035 PM EDT...PARNELL AROUND 1040 PM EDT...NAOMI AND MONTICELLO AROUND 1045 PM EDT...TRIMBLE AROUND 1050 PM EDT...FRAZER AROUND 1055 PM EDT...SOMERSET AROUND 1100 PM EDT. RESIDENTS SHOULD EXPECT BRIEF TORRENTIAL RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT SUNDAY MORNING FOR EASTERN KENTUCKY. PELTON
Local storm report, Apr 24, 11:28 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1128 PM EDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG FERGUSON 37.07N 84.59W
04/24/2010 PULASKI KY TRAINED SPOTTER
SPOTTER REPORTS EST WINDS OF 60-70 MPH ABOUT 1/2 MILE N
OF SOMERSET. NO HAIL.
&&
BECKERLocal storm report, Apr 25, 12:12 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1212 AM EDT SUN APR 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL GROVE 36.93N 84.22W
04/25/2010 E1.00 INCH WHITLEY KY LAW ENFORCEMENT
NEAR GROVE
&&
BECKERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:00 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Menifee, Montgomery, Powell | 30 min |
| Apr 24, 10:28 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Rockcastle, Wayne | 47 min |
| Apr 24, 10:43 PM EDT | Tornado Warning | JKL | Pulaski, Wayne | 32 min |
| Apr 24, 10:59 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 31 min |
| Apr 24, 11:01 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Powell, Pulaski, Rockcastle, Wayne | 3 hr |
| Apr 24, 11:16 PM EDT | Tornado Warning | JKL | McCreary, Wayne | 44 min |
| Apr 24, 11:29 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Lee, Owsley, Pulaski and 1 more | 46 min |
| Apr 24, 11:32 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 43 min |
| Apr 24, 11:54 PM EDT | Tornado Warning | JKL | Clay, Knox, Laurel, McCreary, Whitley | 51 min |
| Apr 25, 12:02 AM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Knox, Laurel, Lee and 5 more | 2 hr |
| Apr 25, 12:44 AM EDT | Tornado Warning | JKL | Clay, Knott, Leslie, Perry | 46 min |
| Apr 25, 2:16 AM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knott, Knox, Leslie and 3 more | 3 hr |
| Apr 25, 10:04 AM EDT | Lake Wind Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.